Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS San Diego, CA

August 13, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 13, 2004, 2:00 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 2:00 PM PDT (21:00 UTC)
Expired
Aug 13, 2004, 4:00 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 67 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 132103
FFWSGX
CAC073-132300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 400 PM PDT

* AT 155 PM PDT...FLASH FLOODING WAS REPORTED FROM THUNDERSTORMS
  ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF RANCHITA TO 8   
MILES SOUTH OF RANCHITA. THE STORMS PRODUCING FLASH FLOODING WERE 
NEARLY STATIONARY OR WERE DRIFTING SLOWLY EAST. VOLCAN MOUNTAIN 
REPORTED .63 INCHES OF RAIN IN 8 MINUTES. SAN FELIPE VALLEY REPORTED 
.66 INCHES OF RAIN IN 11 MINUTES.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JULIAN.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED IN THE BURN AREAS WITH THESE 
STORMS. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL 
PEOPLE CAUGHT IN THEIR PATH.

LAT...LON 3303 11620 3303 11670 3325 11658 3320 11613

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:00 PM PDT, 0 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM PDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
200 PM PDT FRI AUG 13 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
WILL BE LESS WIDESPREAD OVER THE WEEKEND AS THE MONSOON FLOW
DECREASES. A WEAK UPPER TROUGH WILL BRING SLIGHT COOLING AND A
DEEPER MARINE LAYER EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SEVERAL CONVECTIVE COMPLEXES DEVELOPED TODAY IN A VERY MOIST
ATMOPSHERE. AT 18Z THE PW AT NKX WAS 1.74 INCHES. OUTFLOW BOUNDARIES
TRIGGERED CONVECTION OVER THE INLAND EMPIRE THIS MORNING...AND OVER
THE SAN DIEGO AND RIVERSIDE COUNTY MTNS THIS AFTERNOON. LOW LEVEL
MOISTURE SUFFICIENT FOR AFTERNOON HEATING TO KEEP STORMS GOING INTO
EARLY EVENING OVER THE MTNS AND DESERTS WITH FLASH FLOODING FROM
VERY HEAVY RAIN. THE POTENTIAL ALSO EXISTS FOR OUTFLOW BOUNDARIES
FROM THE STORMS OVER SAN DIEGO AND RIVERSIDE COUNTIES TO PRODUCE
ISOLATED STORMS IN THE INLAND VALLEYS.

STAGNANT UPPER FLOW TONIGHT BEGINS TO TRANSITION TO A DRIER SW FLOW
OVER THE WEEKEND...BUT IT WILL BE A SLOW PROCESS. ENOUGH RESIDUAL
MOISTURE WILL LINGER INTO SATURDAY FOR CONTINUED CHANCES OF
THUNDERSTORMS OVER THE MTNS AND DESERTS...THEN DRIER SW FLOW LOOKS
LIKE IT WILL PUSH MOST OF THE THUNDERSTORM ACTIVITY EAST SUNDAY
ALTHOUGH ENOUGH MOISTURE WILL BE AROUND FOR MOUNTAIN CUMULUS TO FORM
IN THE AFTERNOON.

.LONG RANGE...MODELS STILL IN SOME DISAGREEMENT BEYOND MONDAY...BUT
ARE TRENDING TOWARD A WEAK RIDGE BUILDING OVER THE WEST FOR WARMER
WEATHER THE MIDDLE OF NEXT WEEK FOR A POSSIBLE RETURN OF MONSOON
SOUTHEAST FLOW.

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...SEE FFASGX.

&&

MAXWELL/MOEDE
Hazardous weather outlook, Aug 13, 6:30 AM PDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 AM PDT FRI AUG 13 2004

CAZ042-043-048-057-141300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE COUNTY...THE SAN DIEGO
COUNTY COASTAL AREAS AND THE INLAND EMPIRE.

.DAY ONE... TODAY THROUGH TONIGHT.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE ISOLATED THUNDERSTORMS
TODAY.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ050-141300-
SAN DIEGO COUNTY VALLEYS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN DIEGO COUNTY VALLEYS

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 800 PM.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
TODAY.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND WILL HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. HEAVY RAIN COULD CAUSE FLOODING
AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ055-056-058-060-061-062-141300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 800 PM.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS TODAY INTO THIS EVENING.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND WILL HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

MOIST UNSTABLE AIR WILL CONTINUE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. LOCAL HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP EARLY NEXT WEEK.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:32 AM PDTFlash Flood WarningSGXRiverside118 min
Aug 13, 9:38 AM PDTFlash Flood WarningSGXRiverside, San Bernardino2 hr
Aug 13, 10:44 AM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 13, 12:00 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Aug 13, 12:18 PM PDTFlash Flood WarningSGXRiverside, San Diego2 hr
Aug 13, 12:53 PM PDTSevere Thunderstorm WarningSGXSan Diego57 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.